Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Goodland, KS

July 4, 2016Yuma County, Colorado

NWS Goodland, KS issued this special weather statement at Jul 4, 2016, 4:21 PM MDT for Yuma County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2016, 4:21 PM MDT (22:21 UTC)
Expired
Jul 4, 2016, 4:45 PM MDT
In force
24 min
Issued by
NWS Goodland, KS

County Yuma County, CO

The radar

The Goodland radar (KGLD), 127 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2946 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

425 
WWUS83 KGLD 042221
SPSGLD

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
421 PM MDT MON JUL 4 2016
 
COZ090-042245-
YUMA COUNTY CO-
421 PM MDT MON JUL 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
445 PM MDT...

AT 417 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF HIGHLAND CENTER...OR 18 MILES NORTH OF YUMA...MOVING
EAST-SOUTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CLARKVILLE.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 263 AND 269.
 
LAT...LON 4044 10220 4014 10238 4032 10274 4044 10267
TIME...MOT...LOC 2217Z 291DEG 15KT 4038 10261 

$$

DLF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Jul 4, 2:31 PM MDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 4, 2:31 PM MDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
231 PM MDT MON JUL 4 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 230 PM MDT Mon Jul 4 2016

Low clouds and fog dissipated and moved out of the forecast area
today as a warm front pushed eastward ahead of a deepening lee
trough.  Temperatures following the cloud cover across the eastern
sections have lagged behind the warming across the remainder of the
area, but have finally broken into the 90s this afternoon. Winds
will be generally light this afternoon and evening, but as the lee
trough deepens further along the eastern Colorado border through the
day tomorrow, expect temperatures to warm well into the 90s and
likely approach the century mark as winds turn more southerly
and begin to increase ahead of the trough.

With westerly flow aloft pushing a few weakly defined waves east of
the rockies, expect a few storms to move off the rockies and
eastward across the plains this evening.  A few storms may make it
into the far northwest section of the forecast area, otherwise
expect any additional thunderstorm activity to stay mainly north of
the forecast area overnight.

As the upper flow begins to turn more southwesterly, a stronger
short wave trough moves east of the Rockies and across the plains on
Tuesday.  Thunderstorm activity will likely focus along the trough
as it moves east across the area with a surface low consolidating in
the vicinity of southeast Colorado and southwest Kansas. Isolated
afternoon thunderstorms should become scattered by evening with a
few strong storms possible during the afternoon.

.LONG TERM...(Tuesday night through Monday)
Issued at 230 PM MDT Mon Jul 4 2016
Nearly zonal upper level flow will continue over the Tri-State Area
through the work week.

There will be chances for rainfall Tuesday evening and Wednesday
afternoon and evening as an upper level trough deepens over a
surface trough both days.  The surface trough should serve as a
focus for storm development.  Rainfall chances will be slightly
higher for Wednesday due to a stronger upper level short wave trough
developing over the surface feature along with steeper mid level
lapse rates.

Deep layer shear and mixed layer CAPE will be supportive of severe
thunderstorm development both days.  However the mixed layer CINH
will be near 50 j/kg which may limit the number of updrafts that are
able to overcome that much stability.  Wednesday severe storms will
be more likely due to the stronger upper level trough moving
through.  However the mixed layer CINH will still be near 50 j/kg
which will limit the storm activity to the stronger updrafts.

Thursday a cold front will move through the Tri-State Area.  However
there will be very little lift to aid in storm development as the
front moves through due to the broad trough over the area.  Am not
anticipating any storm development during the afternoon as a result.

Thursday night and Friday morning another upper level short wave
trough moves over the area, this time from the north.  The weak
short wave trough may trigger some overnight and morning storm
activity across the area.

Highs will gradually warm over the next few days following the
frontal passage from Thursday as the upper level ridge builds
northeast onto the plains.

Friday evening another fairly strong upper level short wave trough
will move across the Tri-State Area from the west under the upper
level ridge axis.  Am not too confident with the chance for rain
given the ridge overhead but the vast majority of model data
supports a chance for rainfall, with chances for rain being higher
than the previous model run. The models could be suggesting the
scattered storms that develop over the Front Range merge into an MCS
and move east over the Tri-State Area.

Saturday and Sunday the upper level ridge axis shifts east of the
Tri-State Area as the ridge continues to build northeast across the
plains.  There will be some low chances for rainfall as weak short
wave troughs move through the upper level flow over the area.

Monday the upper level flow turns to the southwest as a trough
deepens over southwest Canada and sends a cold front out ahead of
it. Foresee a line of storms developing along the cold front over
the plains. The Tri-State Area may see some rainfall from this line
of storms during the day before the front moves east of the area.
Any severe thunderstorms will develop east of the area during the
latter part of the afternoon.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1132 AM MDT Mon Jul 4 2016

VFR conditions are expected at MCK and GLD through the TAF period.

Light northwest to light and variable winds will turn southwest
and increase after 06Z as a surface trough deepens along the
eastern Colorado border.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...JTL
AVIATION...LOCKHART
Hazardous weather outlook, Jul 4, 10:14 AM MDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1014 AM MDT MON JUL 4 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051645-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1014 AM MDT MON JUL 4 2016 /1114 AM CDT MON JUL 4 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 4, 4:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
421 PM MDT MON JUL 4 2016

COZ090-042245-
YUMA COUNTY CO-
421 PM MDT MON JUL 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
445 PM MDT...

AT 417 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF HIGHLAND CENTER...OR 18 MILES NORTH OF YUMA...MOVING
EAST-SOUTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CLARKVILLE.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 263 AND 269.

LAT...LON 4044 10220 4014 10238 4032 10274 4044 10267
TIME...MOT...LOC 2217Z 291DEG 15KT 4038 10261

DLF

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.